announcement

Help someone with useful health advice.

Acetaminophen Side Effects

Acetaminophen Side Effects

Acetaminophen or paracetamol is one of the most commonly used over-the-counter analgesics and antipyretics. An excessive use of this drug can cause several side effects, which are discussed in this article.
Chandramita Bora
Last Updated: Apr 22, 2018
Acetaminophen is a white, crystalline powder that is widely used as a over-the-counter medication, basically to relieve pain and fever. It is an important ingredient in more than 200 drugs. It is commonly known as paracetamol, and is derived from coal tar. Paracetamol is a member of the 'aniline' analgesics.
Uses of Acetaminophen
It is a widely used analgesic and antipyretic. Analgesics, also known as pain killers, belong to the class of drugs that are used to relieve pain, while antipyretics are used to lower body temperature. So, paracetamol is used to ease fever and pain associated with several medical conditions.
More commonly, this drug is used for relieving headaches, fever, and minor pain. It can be safely used to treat fever in children. Paracetamol can also be used for relieving mild joint pain caused by arthritis. However, it cannot relieve the swelling and inflammation caused by this condition. Similarly, it can be used to ease the pain caused by osteoarthritis as well. Sometimes, it is also used in combination with other drugs, like non-steroidal anti-inflammatory drugs for relieving severe pain.
Side Effects
Paracetamol should be taken only in the appropriate dosage, as an overdose can lead to toxicity and liver failure. For adults, the recommended maximum daily dose of acetaminophen is 4000mg. An overdose of paracetamol can be intentional or accidental. The effects of an overdose depend to a great extent on factors like whether it was taken alone, or along with other medications or alcohol, as well as the overall health condition of the individual.
The drug is processed in the liver in the presence of liver enzymes, and then eliminated from the body. An overdose of this drug can therefore, cause liver damage or failure, especially when it is taken along with alcohol, or drugs that also contain paracetamol. In such a situation, toxicity can occur at doses lower than the maximum recommended dosage of paracetamol. People having liver diseases like hepatitis, and AIDS should never take this drug without consulting their physicians.
The common side effects that can result from an overdose of paracetamol are, abdominal pain, loss of appetite, nausea, diarrhea, vomiting, indigestion, and excessive sweating. On the other hand, jaundice, an allergic reaction, convulsions, unusual bleeding and bruising, liver toxicity, and coma are some serious side effects that can be caused by this drug. Rarely, the excessive and prolonged use of paracetamol can cause ulcers in the digestive tract, and stomach bleeding.
Acetaminophen toxicity or hepatotoxicity is one of the leading causes of acute liver failure in both the United States and the United Kingdom. Liver failure can require immediate liver transplantation, without which, it can cause death within a few days. So, paracetamol, though used casually by a large section of the population, can lead to some potentially dangerous medical conditions.
The antidote used for treating an overdose of paracetamol is N-acetylcysterine, which however, is effective when administered within 8 hours of taking this medication. For this, it is very important to understand the health risks associated with paracetamol. It is better to maintain adequate precaution, and take advice from an experienced physician before taking paracetamol.
Disclaimer: This article is for informative purposes only, and should not be treated as a substitute for professional medical advice.